Alert archive / New York / Special Weather Statements in 2021
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Jul 8, 2021, 12:48 PM EDT for Niagara County, New York. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2021, 12:48 PM EDT (16:48 UTC)
- Expired
- Jul 8, 2021, 1:15 PM EDT
- In force
- 27 min
- Issued by
- NWS Buffalo, NY
County Niagara County, NY
The radar
The Buffalo radar (KBUF), 28 km from the middle of the area, began a volume at 16:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 4.8 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 99 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 725 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
550
WWUS81 KBUF 081648
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
1248 PM EDT Thu Jul 8 2021
NYZ001-010-081715-
Niagara-Northern Erie-
1248 PM EDT Thu Jul 8 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ERIE AND WESTERN
NIAGARA COUNTIES...
At 1247 PM EDT, a thunderstorm was located near Grand Island and
Niagara Falls, moving northeast at 40 mph. This storm will produce
brief, torrential downpours.
Locations impacted include...
Niagara Falls, North Tonawanda, Grand Island, Newfane, Lewiston,
Youngstown, Sanborn, Wilson, Cambria Center, Olcott, Ransomville,
and Appleton.
This includes I-190 from Grand Island to Lewiston.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4337 7858 4296 7897 4298 7901 4300 7902
4302 7902 4306 7900 4307 7901 4308 7908
4311 7906 4312 7907 4314 7904 4317 7905
4325 7906 4328 7908
TIME...MOT...LOC 1647Z 222DEG 35KT 4304 7901
$$
HitchcockWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 8, 10:54 AM EDT, 1 hour 54 minutes earlier.
Area forecast discussion, Jul 8, 10:54 AM EDT, 1 hour 54 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 1054 AM EDT Thu Jul 8 2021 .SYNOPSIS... A weak storm system will push a warm front across our region today...and this will promote fairly widespread showers and thunderstorms...some of which will include some heavy rain. This activity will taper off from west to east tonight with only scattered nuisance showers anticipated by Friday. While the first half of the upcoming weekend will feature fair dry weather... conditions will deteriorate Sunday and Sunday night when widespread unsettled weather will return. && .NEAR TERM /THROUGH FRIDAY/... A warm front draped across western New York early this morning will be pushed northward during the course of the day courtesy of a surface wave over Lower Michigan. Shower and thunderstorm coverage will increase rapidly in the coming hours with PWAT values of 1.75 to 2 inches supporting the likelihood for some heavy rain. Most areas will pick up at least a half inch of needed rainfall, although localized 1 to 2 inch amounts will be possible within the track of better organized convection. As the forcing for the widespread convection moves east and marginally drier air overspreads the region tonight...shower and thunderstorm coverage will diminish from west to east. While the passage of a cool front will maintain the chance for some showers on Friday...the majority of the day/region will be rain free. The highest potential for any showers Friday will be east of Lake Ontario and across the Southern Tier. && .SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/... A brief period of quieter weather this period as deeper moisture Friday Night pushes farther to our east, and weak surface high pressure drops into our region. It will not be a completely dry forecast as aloft an upper level trough passes across our region with its cooler airmass bringing steepening lapse rates to the eastern Great Lakes. These lapse rates when combined surface heating during the day may bring an isolated shower, feeding off ambient mid level moisture. Surface high pressure and its associated subsidence and drier airmass will limit spatial coverage to convection Saturday. Any shower that does form will quickly end during the evening hours with the loss of instability, and clouds will dissipate through the evening and early overnight hours. This will allow for temperatures to quickly drop into the lower 60s and 50s across our region. The cooling will dramatically slow as mid and high level clouds begin to build into our region late Saturday Night. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... An active period this first half of the next week as models are coming into better agreement with a surface warm front pushing towards our region through the day Sunday. Rain showers, along the front combined with diffluent flow aloft will spread from south to north across the region. This warm front will reach and then stall across WNY Sunday Night through Tuesday with likely showers and possible thunder continuing across the region. Deep moisture of Pwats nearing 2 inches could bring localized heavy rainfall with any storm. An upper level ridge will build Tuesday, pushing the frontal boundary north and eastward, but an upstream shortwave trough over the Great Lakes will swing across our region mid-week, continuing the chances for showers and thunderstorms, especially along lake breeze boundaries. Clouds will be abundant this period, holding daytime highs back to around or just above normal, but allowing overnight lows to be well above normal. && .AVIATION /14Z THURSDAY THROUGH MONDAY/... Widespread IFR cigs early this morning will linger for a good part of today...as weak low pressure will push a warm front back to the north across the region. This will result in widespread showers and thunderstorms with IFR to MVFR cigs being maintained throughout the day. MVFR to IFR cigs are then anticipated for tonight. Outlook... Friday...Improving to MVFR/VFR with diminishing chances for showers. Saturday...VFR. A chance of showers over the far west. Sunday...VFR. Monday...VFR/MVFR with a chance of showers and thunderstorms. && .MARINE... While a weak sfc pressure gradient will ensure that winds and waves remain below small craft advisory conditions today...low pressure advancing from Lower Michigan will support increasingly unsettled weather in the form of showers and thunderstorms throughout the Great Lakes. Mariners should be alert to possible special marine warnings...especially during the midday and afternoon. The showers and thunderstorms will taper off from west to east tonight with only a few nuisance showers possible on Friday. Winds and waves will remain small craft advisory criteria. Looking ahead to the upcoming weekend...gentle to occasionally moderate winds on Saturday will be accompanied by negligible wave action. While winds and waves should not be an issue on Sunday... conditions will once again deteriorate with some showers and thunderstorms becoming likely. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...RSH NEAR TERM...Fries/RSH SHORT TERM...Thomas LONG TERM...Thomas AVIATION...RSH MARINE...RSH
Hazardous weather outlook, Jul 8, 5:32 AM EDT, 7 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 532 AM EDT Thu Jul 8 2021 NYZ001>008-010>014-019>021-085-090945- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 532 AM EDT Thu Jul 8 2021 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Today and tonight. Showers and thunderstorms today will produce localized heavy rainfall. While most areas will pick up an average of a half inch of rain...some sites will receive one to two inches in under an hours time. There is also the risk that some of the stronger thunderstorms could produce wind gusts in excess of 40 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-090945- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 532 AM EDT Thu Jul 8 2021 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Jul 8, 12:48 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1248 PM EDT Thu Jul 8 2021
NYZ001-010-081715-
Niagara-Northern Erie-
1248 PM EDT Thu Jul 8 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ERIE AND WESTERN
NIAGARA COUNTIES...
At 1247 PM EDT, a thunderstorm was located near Grand Island and
Niagara Falls, moving northeast at 40 mph. This storm will produce
brief, torrential downpours.
Locations impacted include...
Niagara Falls, North Tonawanda, Grand Island, Newfane, Lewiston,
Youngstown, Sanborn, Wilson, Cambria Center, Olcott, Ransomville,
and Appleton.
This includes I-190 from Grand Island to Lewiston.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4337 7858 4296 7897 4298 7901 4300 7902
4302 7902 4306 7900 4307 7901 4308 7908
4311 7906 4312 7907 4314 7904 4317 7905
4325 7906 4328 7908
TIME...MOT...LOC 1647Z 222DEG 35KT 4304 7901
HitchcockThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 8:04 PM EDT | Special Weather Statement | BUF | Allegany, Cattaraugus, Chautauqua | 56 min |
| Jul 7, 8:39 PM EDT | Flash Flood Warning | BUF | Allegany | 3 hr |
| Jul 8, 1:40 PM EDT | Special Weather Statement | BUF | Niagara | 35 min |
| Jul 8, 2:18 PM EDT | Special Weather Statement | BUF | Orleans | 42 min |
| Jul 8, 3:08 PM EDT | Special Weather Statement | BUF | Niagara | 67 min |
| Jul 8, 3:23 PM EDT | Special Marine Warning | BUF | 37 min | |
| Jul 8, 3:34 PM EDT | Special Weather Statement | BUF | Erie | 41 min |
| Jul 8, 3:41 PM EDT | Severe Thunderstorm Warning | BUF | Erie, Niagara | 48 min |
| Jul 8, 3:48 PM EDT | Special Marine Warning | BUF | 57 min | |
| Jul 8, 4:13 PM EDT | Severe Thunderstorm Warning | BUF | Erie, Genesee, Niagara, Orleans | 32 min |
| Jul 8, 4:16 PM EDT | Special Weather Statement | BUF | Oswego | 44 min |
| Jul 8, 4:26 PM EDT | Severe Thunderstorm Warning | BUF | Jefferson, Lewis, Oswego | 49 min |
| Jul 8, 4:29 PM EDT | Special Weather Statement | BUF | Monroe | 61 min |
| Jul 8, 4:37 PM EDT | Special Marine Warning | BUF | 53 min | |
| Jul 8, 4:45 PM EDT | Special Weather Statement | BUF | Genesee, Monroe | 30 min |
| Jul 8, 4:53 PM EDT | Flash Flood Warning | BUF | Monroe, Wayne | 3 hr |
| Jul 8, 5:09 PM EDT | Special Weather Statement | BUF | Lewis | 51 min |
| Jul 8, 5:12 PM EDT | Severe Thunderstorm Warning | BUF | Jefferson, Lewis, Oswego | 63 min |
| Jul 8, 6:15 PM EDT | Severe Thunderstorm Warning | BUF | Jefferson, Lewis | 60 min |
| Jul 8, 7:52 PM EDT | Special Weather Statement | BUF | Lewis | 38 min |
Nearby
Special Weather Statements in New York, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.